Vol. 12, No. 4, 2019

Download this article
Download this article For screen
For printing
Recent Issues

Volume 12
Issue 6, 901–1080
Issue 5, 721–899
Issue 4, 541–720
Issue 3, 361–539
Issue 2, 181–360
Issue 1, 1–180

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Editorial Login
Author Index
Coming Soon
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Other MSP Journals
This article is available for purchase or by subscription. See below.
Positional strategies in games of best choice

Aaron Fowlkes and Brant Jones

Vol. 12 (2019), No. 4, 647–658
DOI: 10.2140/involve.2019.12.647

We study a variation of the game of best choice (also known as the secretary problem or game of googol) under an additional assumption that the ranks of interview candidates are restricted using permutation pattern-avoidance. We describe the optimal positional strategies and develop formulas for the probability of winning.

PDF Access Denied

However, your active subscription may be available on Project Euclid at

We have not been able to recognize your IP address as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 30.00:

secretary problem, random permutation, permutation pattern
Mathematical Subject Classification 2010
Primary: 05A05, 91A60
Received: 25 February 2018
Revised: 23 October 2018
Accepted: 4 December 2018
Published: 16 April 2019

Communicated by Kenneth S. Berenhaut
Aaron Fowlkes
Department of Mathematics
University of South Carolina
Columbia, SC
United States
Brant Jones
Department of Mathematics and Statistics
James Madison University
Harrisonburg, VA
United States